Glucocorticoid medications are extremely powerful drugs for systemic lupus erythematosus (SLE) and other autoimmune diseases. One of the most common, Prednisone, is considered a gold standard for lupus treatment.
Unfortunately, the benefits of these medications also come with serious side effects. You can read more about glucocorticoid medications and their side effects here.
Despite the issues, stopping glucocorticoids is a complicated decision to make. Stopping glucorticoids can remove many burdensome side effects, including weight gain, from Lupus Warriors. Some research even suggests it can help people with lupus heal. However, the consequences of going off of the meds “cold turkey” can be serious.
Doctors are also concerned that without the medication, the symptoms might flare. Because remission, defined as “a period of at least 5 years without active lupus symptoms,” is difficult to achieve in SLE without treatment, the goal is to have people with lupus take as low a dose as possible. The hope is this will minimize side effects and prevent symptoms.
However, if the side effects are particularly harsh, then a Lupus Warrior and their doctors might consider weaning off the medication – reducing the dose with the intent to carefully end the treatment.
Doctor-Assisted Glucocorticoid Withdrawal
In a study published June 2019, 148 patients were selected from a group of people with lupus. Withdrawal from glucocorticoids was attempted in 91 patients (61.5%) and they were followed over the course of 6 years. They were weaned off of the medication with doctor assistance, and less than half of these patients were in complete (48.9%) or clinical (39.6%) remission. (Clinical remission is a less complete remission, but still has a reduction of symptoms.)
People with lupus who stopped glucocorticoids experienced significantly lower disease activity, and most (54.2%) were able to achieve complete remission. Some people still experienced flares.
However, this study concluded that glucocorticoid withdrawal is achievable. But, and the researchers stressed, it should be attempted only after long-term remission.
While steroid-free medical regimens are possible, they are still being investigated.
Tapering or stopping glucocorticoids is a person-by-person decision. The main factor in such a decision should be your risk of relapse. For people at high risk, stopping prednisone, was associated with a four-fold risk of symptom onset.
If you are at high risk, low dose prednisone is less risky than stopping all together.
Avoiding Withdrawal from Glucorticoids
Stopping glucorticoids suddenly can cause a shift in body chemistry, leading to side effects known as “withdrawal symptoms.” These symptoms include fatigue, pain, and loss of appetite, and can make existing lupus symptoms worse. Tapering – the gradual reduction of glucorticoid dose – is a way to help keep the body from being shocked and prevent these symptoms from being too severe.
What does the Future Look Like?
It is not yet recruiting (though was entered in 2019,) but will be a 36-month randomized, double-blind, placebo-controlled, parallel group trial, investigating whether SLE can be kept in remission without low dose glucorticoids.
Many Lupus Warriors are familiar with chronic pain -- the kind that lasts for...
Although lupus is not a curable disease, it can be treated to the point...
Many Lupus Warriors rely on over the counter medications to control their symptoms, but...